Application of the Manakov-PMD equation to studies of signal propagation in optical fibers with randomly varying birefringence

Dietrich Marcuse, C. R. Menyuk, Ping Kong Alexander Wai

Research output: Journal article publicationJournal articleAcademic researchpeer-review

330 Citations (Scopus)

Abstract

We report here on our investigations of the Manakov-polarization mode dispersion (PMD) equation which can be used to model both nonreturn-to-zero (NRZ) and soliton signal propagation in optical fibers with randomly varying birefringence. We review the derivation of the Manakov-PMD equation from the coupled nonlinear Schrödinger equation, and We discuss the physical meaning of its terms. We discuss our numerical approach for solving this equation, and we apply this approach to both NRZ and soliton propagation. We show by comparison with the coupled nonlinear Schrödinger equation, integrated with steps that are short enough to follow the detailed polarization evolution, that our approach is orders of magnitude faster with no loss of accuracy. Finally, we compare our approach to the widely used coarse-step method and demonstrate that the coarse-step method is both efficient and valid.
Original languageEnglish
Pages (from-to)1735-1745
Number of pages11
JournalJournal of Lightwave Technology
Volume15
Issue number9
DOIs
Publication statusPublished - 1 Sep 1997

Keywords

  • Birefringence
  • Optical fibers
  • Polarizations
  • Random bifringence
  • Solitons

ASJC Scopus subject areas

  • Atomic and Molecular Physics, and Optics

Cite this